Copyright 2005 American Medical Association. All Rights Reserved. Applicable FARS/DFARS Restrictions Apply to Government Use.2005
I read with interest the article by Araújo et al1 titled “Intratympanic Dexamethasone Injections as a Treatment for Severe, Disabling Tinnitus,” which was published in the February 2005 issue of the ARCHIVES. The authors are certainly right to state that severe disabling tinnitus is an intense symptom and can produce high annoyance levels. They point out that it is mainly the affective component that “alters the patient’s routine and makes him or her unable to perform daily tasks efficiently.”1 That the paradoxical memory for severe tinnitus may have to do with the affective side of the symptom, as hypothesized by Shulman et al2 and further corroborated by neuroimaging studies of an involvement of hippocampal structures,3 may make possible a “final common pathway for the sensorial and affective components of SDT [severe disabling tinnitus],”as discussed by the authors.1 Lockwood et al4 have suggested that there may be a crossover between the auditory system and the limbic system in patients with severe tinnitus.
Langenbach M. Psychological Factors in Severe Disabling Tinnitus. Arch Otolaryngol Head Neck Surg. 2005;131(9):829. doi:10.1001/archotol.131.9.829-a
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: